mrchirpy

Q:

I'm type 2 and was on 500mg Metformin twice a day with excellent results — a1c's 6.0, 6.1 etc. I was taken off it due to a kidney stone attack that damaged one kidney. Tried Januvia alone with minimal effect. Added glyburide and had daily low sugars really bad. Now on 50 mg Januvia and prandin 0.5 mg and sugars are in the 140's to 170's. Thinking of Victoza but need more information so when I go to my endo I have some concrete information. Please help.

Dr. William Sullivan

A:

You describe a situation in which metformin was quite helpful in controlling your blood glucose, but you are now unable to take metformin due to kidney disease. After metformin, you have been on several other diabetes medications including Januvia, Glyburide, and Prandin. You asked about Victoza. This medication is in the GLP-1 receptor agonist class of medications and is associated with improvement in diabetes control as well as promoting weight loss. Victoza is injected subcutaneously once daily and can be associated with GI side effects such as nausea or vomiting. By itself, Victoza is not associated with hypoglycemia, as you had when you were taking Glyburide. You should review with your healthcare provider which diabetes medications would work best in your particular situation.